Hail, Stanley
- When
- May 25, 2:06 PM MST
- Where
- Stanley County, 6.47 mi E of Bunker
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.240, -100.970
A weak upper level low pressure trough and surface cold front brought some severe thunderstorms mainly to central South Dakota. Large hail up to baseball size along with wind gusts to 60 mph occurred with the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A weak upper level low pressure trough and surface cold front brought some severe thunderstorms mainly to central South Dakota. Large hail up to baseball size along with wind gusts to 60 mph occurred with the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 25, 1:42 PM MST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 342 PM CDT WED MAY 25 2016 .SHORT TERM...(This Evening through Thursday Afternoon) Issued at 342 PM CDT WED MAY 25 2016 Thunderstorms are beginning to intensify just W of the CWA this afternoon that has produced significant hail. Expect them to track E around 20kts, and stay mainly as discrete cells through 00Z. At that point they may diminish with the loss of daytime heating. Will continue to closely monitor incoming and developing severe weather potential in our high CAPE and marginal shear environment. Current fcst would have precip exiting E shortly after 06Z, with dry weather then being the rule through early afternoon Thursday. The focus for showers and thunderstorms will be over the far W, and the SE corners of the CWA. Just going with general thunderstorms for Thursday. SPC has the Marginal and slight risk areas over the SE corner of SD. Expect highs again tomorrow to top out in the 70s for most areas, with low 80s possible over W Central MN. .LONG TERM...(Thursday Evening through Wednesday) Issued at 342 PM CDT WED MAY 25 2016 Thursday night will probably be a dry forecast period, while upper level confluent flow is over the region. However, when an upper low currently over southern California lifts north-northeast across the region Friday through Saturday, precipitation chances will abound. Then, it appears some weak mid-level ridging/height rises develop over the Northern Plains, shutting off the vast majority of precipitation chances from Saturday night through Sunday night. Beyond that, longer range model output continues to suggest more precipitation chances setting up across the region Monday through Tuesday as the next low pressure system deepens while moving east over the Dakotas into Minnesota. This system is also expected to bring breezy to windy conditions Tuesday night and Wednesday. Highs through the period will be mainly in the 70s and 80s across the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1251 PM CDT WED MAY 25 2016 MVFR to VFR clouds remain across the area this afternoon, with ournext round of showers and thunderstorms nearing MBG-PIR around 20-22Z, before slowly sliding E and weakening with the loss of daytime heating, and ending all together near ATY by around 06Z Thursday.The best chance of seeing any showers/thunderstorms will be at MBG,with only VCSH mentioned so far at the rest of the TAF sites.Otherwise, VFR ceilings and VIS are expected for the daytime hours Thursday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...KF LONG TERM...Dorn AVIATION...KF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1024 AM CDT WED MAY 25 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261530- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1024 AM CDT WED MAY 25 2016 /924 AM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED STORMS ARE EXPECTED TO REDEVELOP FROM MID AFTERNOON THROUGH THIS EVENING...WITH THE POTENTIAL FOR A FEW STRONG TO SEVERE STORMS. LARGE HAIL AND STRONG WINDS ARE POSSIBLE...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY FROM MID AFTERNOON THROUGH THIS EVENING...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. KF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1152 AM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 3 WSW HOLABIRD 44.51N 99.66W
05/25/2016 M1.33 INCH HYDE SD COCORAHS
COCORAHS STATION HARROLD 3.8 ESE /SD-HY-3/
0700 AM HEAVY RAIN 9 N HOLABIRD 44.65N 99.60W
05/25/2016 M1.25 INCH HYDE SD COCORAHS
COCORAHS STATION HOLABIRD 8.5 N /SD-HY-8/
0700 AM HEAVY RAIN 7 SW CEDAR CREEK REC AR 44.07N 100.01W
05/25/2016 M1.22 INCH LYMAN SD COCORAHS
COCORAHS STATION 6 SW CEDAR CREEK REC AREA
/SD-LY-6/
0700 AM HEAVY RAIN KENNEBEC 43.90N 99.86W
05/25/2016 M1.18 INCH LYMAN SD COCORAHS
COCORAHS STATION KENNEBEC 0.3 SE /SD-LY-2/
0800 AM HEAVY RAIN GANN VALLEY 44.03N 98.99W
05/25/2016 M1.10 INCH BUFFALO SD CO-OP OBSERVER
CO-OP OBSERVER STATION GANN VALLEY /GNVS2/
0700 AM HEAVY RAIN 12 N HIGHMORE 44.70N 99.41W
05/25/2016 M1.10 INCH HYDE SD COCORAHS
COCORAHS STATION 12 N HIGHMORE /SD-HY-1/
0700 AM HEAVY RAIN 8 N VIVIAN 44.04N 100.27W
05/25/2016 M1.09 INCH LYMAN SD COCORAHS
COCORAHS STATION 7 NNE VIVIAN /SD-LY-5/
0700 AM HEAVY RAIN 9 WNW AMES 44.30N 99.26W
05/25/2016 M1.06 INCH HAND SD COCORAHS
COCORAHS STATION 8 W AMES /SD-HD-7/
0800 AM HEAVY RAIN MILLER 44.52N 98.99W
05/25/2016 M1.02 INCH HAND SD COCORAHS
COCORAHS STATION MILLER /SD-HD-12/
0700 AM HEAVY RAIN 2 S KENNEBEC 43.88N 99.87W
05/25/2016 M1.00 INCH LYMAN SD COCORAHS
COCORAHS STATION KENNEBEC 2.0 S /SD-LY-10/
0700 AM HEAVY RAIN 8 SSW KENNEBEC 43.79N 99.92W
05/25/2016 M0.94 INCH LYMAN SD COCORAHS
COCORAHS STATION 8 SSW KENNEBEC /SD-LY-27/
0730 AM HEAVY RAIN 3 WNW OKATON 43.91N 100.94W
05/25/2016 M0.90 INCH JONES SD COCORAHS
COCORAHS STATION OKATON 2.6 NW /SD-JN-3/
0700 AM HEAVY RAIN 4 ESE ROSSEAU 44.29N 100.01W
05/25/2016 M0.89 INCH HUGHES SD COCORAHS
COCORAHS STATION 3 ESE ROSSEAU /SD-HG-26/
0800 AM HEAVY RAIN RELIANCE 43.88N 99.60W
05/25/2016 M0.85 INCH LYMAN SD COCORAHS
COCORAHS STATION RELIANCE 0.1 ESE /SD-LY-12/
0700 AM HEAVY RAIN PRESHO 43.90N 100.06W
05/25/2016 M0.82 INCH LYMAN SD COCORAHS
COCORAHS STATION PRESHO /SD-LY-1/
0700 AM HEAVY RAIN 8 WNW IONA 43.59N 99.57W
05/25/2016 M0.82 INCH LYMAN SD COCORAHS
COCORAHS STATION OACOMA 17.4 SSW /SD-LY-7/
0800 AM HEAVY RAIN 2 S DOLAND 44.87N 98.10W
05/25/2016 M0.75 INCH SPINK SD CO-OP OBSERVER
CO-OP OBSERVER STATION DOLAND /DOLS2/
&&The Rapid City radar (KUDX), 149 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
Baseball size hail damaged several vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638642, 638643, 638644, 638655, 638656, 638646, 638647, 638648, 638649, 638650, 638651, 638652, 638654.